Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Allied Health Professionals’ Corner
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Current Issue
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guideline
Guidelines
Image in Nephrology
Images in Nephrology
In-depth Review
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Allied Health Professionals’ Corner
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Current Issue
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guideline
Guidelines
Image in Nephrology
Images in Nephrology
In-depth Review
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Images in Nephrology
24 (
3
); 193-194
doi:
10.4103/0971-4065.132023

Chronic renal failure, hyperkalemia, and colonic ulcers

Department of Histopathology, Mubarak Al Kabir Hospital, Jabriya, Kuwait
Department of Internal Medicine, Haya Al-Habeeb Gastroenterology Center, Mubarak Al Kabir Hospital, Jabriya, Kuwait
Department of Internal Medicine, Al-Azhar University, Cairo, Egypt

Address for correspondence: Dr. Smiley Annie George, Department of Histopathology, Mubarak Al Kabir Hospital, Jabriya - 43787, 32052, Kuwait. E-mail: annsmiley78@gmail.com

Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

A 72-year-old male on regular hemodialysis presented to the emergency department with complaints of fatigue and watery diarrhea for 3 days. On examination, he was hypotensive. His medical history was significant for hypertension, chronic kidney disease, and was on regular hemodialysis. Investigations showed hyperkalemia (5.60 mEq/L). He was diagnosed to have acute on chronic kidney injury secondary to hypovolemia. He was treated with intravenous fluids, calcium resonium enema, and antihypertensives. Two days later, the patient had abdominal pain and bleeding per rectum. Diagnostic colonoscopy showed multiple colonic ulcers involving rectum to transverse colon [Figure 1]. The differential diagnoses included infectious and ischemic colitis. Colonic biopsies showed active colitis with mucosal ulceration. In addition, angulated purplish crystals with fish scale appearance were present on the mucosa, within the ulcer and inflammatory debris [Figures 2 and 3]. A diagnosis of calcium polystyrene sulfonate (CPS) induced colonic ulcers was made.

Colonoscopy revealing mucosal ulcers (arrows) from rectum to transverse colon
Figure 1
Colonoscopy revealing mucosal ulcers (arrows) from rectum to transverse colon
Purplish angulated crystals (arrows) within the colonic ulcers (H and E, ×400)
Figure 2
Purplish angulated crystals (arrows) within the colonic ulcers (H and E, ×400)
Colonic mucosa with ulceration and purplish crystals (arrows) on the surface (H and E, ×200)
Figure 3
Colonic mucosa with ulceration and purplish crystals (arrows) on the surface (H and E, ×200)

Sodium or calcium polystyrene sulfonate (Kayexalate/SPS or analog) is an ion-exchange resin commonly used to treat hyperkalemia. Colonic necrosis and perforation are rare, but may occur as severe complications associated with these drugs.[123] The actual incidence of gastrointestinal complications following SPS/CPS use is unknown, but is higher in patients with uremia and in posttransplant patients. Kayexalate induced colonic necrosis is usually diagnosed one to several days after administration, commonly occurs in the lower gastrointestinal tract but has been reported to occur in esophagus, stomach, and duodenum. The mechanism of the necrosis and perforation is unknown. Sorbitol is believed to be the toxic agent on the gastrointestinal mucosa.[2] However, use of kayexalate without sorbitol and CPS administered as suspension in distilled water has also been documented to cause the same complications. Hypovolemia, hyperreninemia, elevated prostaglandin production, and localized colonic mesenteric vasospasm are other possible explanations. Ischemic colitis, infectious colitis, and pseudomembranous colitis are the main differential diagnoses. The finding of characteristic angulated purplish crystals with fish scale appearance in the biopsy samples remain the main clue in the diagnosis of SPS/CPS induced colonic necrosis. These crystals are PAS positive and stain with acid-fast stains.[13] Histologically, SPS/CPS crystals should be differentiated from crystals of cholestyramine; the latter are more basophilic, rhomboid in shape, and opaque without a mosaic pattern. Clinicians need to be aware of these rare complications of potassium exchange resins.

Source of Support: Nil

Conflict of Interest: None declared.

References

  1. , , , , , . Colonic necrosis and perforation due to calcium polystyrene sulfonate in a uremic patient: A case report. NDT Plus. 2011;4:402-3.
    [Google Scholar]
  2. , , , , , , . Intestinal necrosis due to sodium polystyrene (Kayexalate) in sorbitol enemas: Clinical and experimental support for the hypothesis. Surgery. 1987;101:267-72.
    [Google Scholar]
  3. , , , , . Colonic mucosal necrosis following administration of calcium polystyrene sulfonate (Kalimate) in a uremic patient. J Korean Med Sci. 2009;24:1207-11.
    [Google Scholar]

    Fulltext Views
    176

    PDF downloads
    280
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections